Arkansas, 2008Damaging Wind in Arkansas, June 20, 2008
June 20, 2008 · NWS JAN · 1 event in 1 county or zone
Thunderstorms on June 20th got an early start during the morning hours and only increased in coverage and intensity through the day. Scattered to numerous severe storms occurred on this day and produced a mix of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms on June 20th got an early start during the morning hours and only increased in coverage and intensity through the day. Scattered to numerous severe storms occurred on this day and produced a mix of large hail and damaging winds. The worst wind damage was around Vicksburg where numerous trees were blown down. As for hail, some locations received hail between quarter and golf ball size. That size hail is quite large for June standards.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 20, 3:58 AM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 20, 3:58 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
458 AM CDT FRI JUN 20 2008
.SHORT TERM...TODAY THROUGH SATURDAY. STILL LOOKS LIKE RAIN FOR THE
AREA TODAY THROUGH TOMORROW...SO NEED FOR ANY BIG CHANGES TO THE
FORECAST. MAINTAINED LIKELY POPS FOR THE WESTERN ZONES TODAY AND
TONIGHT. GUIDANCE VALUES WERE A LITTLE LESS...BUT THE LOCAL MODEL
ALSO SHOWS CONVECTION BREAKING OUT AROUND 18Z AND COVERING MOST OF
THE WESTERN ZONES. STILL LOOKS LIKE THERE WILL BE SEVERAL ROUNDS OF
WEATHER...WITH SEVERAL DISTURBANCES MOVING THROUGH THE AREA. COULD
NOT REALLY FIND A COLD FRONT...SEEMS TO BE MORE OF A TROUGH AXIS
SWEEPING ACROSS THE CWA AND BECOMING THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. EITHER WAY WILL LEAVE SEVERE WORDING IN FOR
TODAY THROUGH TONIGHT. ALSO WENT SLIGHTLY HIGHER THAN GUIDANCE ON
POPS FOR TONIGHT AND EARLY SATURDAY. RAIN SHOULD TAPER OFF FROM THE
NORTHWEST...SO ONLY LEFT LINGERING STUFF AROUND THE SOUTH SATURDAY
NIGHT. STUCK WITH GUIDANCE TEMPS WHICH WERE SLIGHTLY WARMER FOR
TODAY. LOOKING FOR MUCH OF THE RAIN TO BE DELAYED INTO THE AFTERNOON.
ALTHOUGH HIGH CLOUDS WILL BE AROUND...FIGURE AREA WILL HAVE TIME TO
WARM TO NEAR 90 BEFORE RAIN COOLS THINGS DOWN. KEPT MOST LOCATIONS
NEAR 90.
THE MASSIVE STORM OVER CENTRAL TEXAS CONTINUES TO TRACK SOUTH. FOR
NOW THE MODEL AND KEEPING IT OUT OF THE CWA. THE SYSTEM SHOULD
CONTINUE TO MOVE SOUTH. HOWEVER...THERE WAS A SHORT WAVE TO THE
NORTHWEST SUPPORTING SHOWERS AND THUNDERSTORMS AROUND THE OZARKS. AS
THE TROUGH AXIS MOVES EAST...SHOWERS AND THUNDERSTORMS WILL BREAK OUT
ACROSS THE CWA...LIKELY IN COMBINATION WITH THE INCREASING MOISTURE
AND INSTABILITY. MODELS SUGGEST ML CAPE VALUES WILL APPROACH 2000J
AND PW VALUES WILL BE NEAR 1.75 IN. KEPT CHANCE POPS THIS
MORNING...BUT LOOKS LIKE THE BEST COVERAGE WILL BE IN THE AFTERNOON
AND EVENING. WITH THE SYSTEMS SEEMING TO MOVE A LITTLE SLOW...HIGHER
POPS WERE GOOD FOR THE WESTERN ZONES THROUGH THE EVENING. THE
ACTIVITY WILL SHIFT EAST OVERNIGHT. THE NAM/GFS SHOW DRY AIR MOVING
INTO THE AREA LATE SATURDAY...SO BACKED OFF ON THE RAIN THROUGH THE
AFTERNOON. OVERALL...THE CURRENT FORECAST WAS GOOD. WITH THE
EXCEPTION OF A FEW TWEAKS TO THE POPS...NO REAL CHANGES WERE MADE.
.LONG TERM...SUNDAY THROUGH THURSDAY...MEDIUM RANGE MODELS AND
ENSEMBLES CONTINUE TO TRANSITION THE UPPER PATTERN FROM AN UPPER
TROUGH OVER THE EASTERN CONUS TO A MORE EARLY SUMMER LIKE PATTERN
WITH A FLAT UPPER RIDGE OVER THE REGION BY THE MIDDLE OF NEXT WEEK.
FOR SUNDAY THE UPPER TROUGH WILL SEND A FRONT INTO THE REGION FOR
SUNDAY...WHICH WILL PUSH INTO THE SOUTHERN SECTIONS OF THE ARKLAMISS
BY MONDAY MORNING. PRECIPITABLE WATER ON SUNDAY WILL BE AROUND 1.5
INCHES. LIFT FROM THE FRONT AND DAYTIME HEATING AND INSTABILITY WILL
HELP SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE SOUTH HALF. THE
RAINS SHOULD END BY SUNDAY NIGHT...THEN WE WILL TRANSITION TO A
MORE DRY PATTERN AS WE GO INTO THE UPCOMING WORK WEEK. IT SHOULD
BE DRY ON MONDAY INTO TUESDAY AS THE PATTERN CHANGES TO A FLAT UPPER
RIDGE. AREA MODEL SOUNDINGS SHOWS NO REAL LOW LEVEL FLOW FROM THE
GULF AS WELL AS SOME CAPPING. THE OLD FRONTAL BOUNDARY WILL RETURN
TO THE NORTH AS A WARM FRONT ON WEDNESDAY INTO THURSDAY AS WE START
TO GET SOME LOW LEVEL RETURN FLOW FROM THE GULF. GFS INDICATES
THAT SEVERAL DISTURBANCES WILL COME DOWN IN NORTHWEST FLOW TO THE WEST
OF THE REGION FOR WEDNESDAY INTO THURSDAY...WHICH WILL KEEP MOST OF
THE RAIN TO THE WEST OF THE ARKLAMISS. THE EUROPEAN MODEL WAS A
LITTLE WEAKER WITH THE RETURN FLOW FOR NEXT WEEK. IT BROUGHT RETURN
FLOW TO THE SOUTHERN SECTIONS ONLY. THIS PATTERN WILL BE MAINLY
TYPICAL DIURNAL CONVECTION AS WE RETURN TO A TYPICAL EARLY SUMMER
PATTERN.
AS FAR AS TEMPS ARE CONCERN KEPT CLOSE TO PREVIOUS FORECAST AND USED
SOME MEX GUIDANCE FOR DAILY HIGHS AND MOS GUIDANCE FOR DAILY LOWS.
GENERALLY HIGHS WILL BE FROM THE UPPER 80S TO LOWER 90S. LOWS FROM
THE MIDDLE 60S TO LOWER 70S./17/
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH MUCH OF THE MORNING. A FEW
SHOWERS MAY MOVE IN FROM THE WEST...BUT NOT LOOKING FOR ANY IMPACTS
ON THE AVIATION SITES AT THIS TIME. WILL MAINTAIN VCTS THROUGH THE
PERIOD. MAY ADD TEMPO GROUPS FOR REDUCED VISIBILITY FOR JAN/MEI/HBG
AND GTR FOR HEAVY RAIN TODAY AND TONIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 91 69 88 67 / 50 57 55 28
MERIDIAN 90 69 86 66 / 26 59 60 33
VICKSBURG 91 71 88 67 / 66 57 45 16
HATTIESBURG 92 70 88 69 / 26 60 60 32
NATCHEZ 89 69 87 68 / 42 61 61 25
GREENVILLE 92 68 87 66 / 62 57 41 13
GREENWOOD 90 68 86 66 / 48 57 48 18
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
7/17
Hazardous weather outlook, Jun 20, 5:49 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
649 AM CDT FRI JUN 20 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
649 AM CDT FRI JUN 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE FOR AREAS ALONG AND
WEST OF THE MISSISSIPPI RIVER THROUGH EARLY AFTERNOON AND FOR THE
ENTIRE OUTLOOK AREA FROM LATE AFTERNOON AFTERNOON THROUGH THE EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH...PENNY SIZED HAIL AND PERIODS OF VERY HEAVY RAINFALL. FREQUENT
DANGEROUS LIGHTNING CAN ALSO BE EXPECTED. SEVERAL DISTURBANCES WILL
MOVE THROUGH THE WARM AND MOIST ATMOSPHERE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW STRONG TO SEVERE STORMS MAY LINGER OVER EAST AND SOUTH
MISSISSIPPI SATURDAY...AS A SERIES OF DISTURBANCES MOVE OUT OF THE
AREA. GUSTY WINDS...HAIL AND PERIODS OF HEAVY RAIN WILL BE POSSIBLE.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 20, 7:31 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
831 AM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL 2 E CANTON 32.61N 90.00W
06/20/2008 E0.25 INCH MADISON MS EMERGENCY MNGR
PEA SIZED HAIL ON HIGHWAY 22 JUST EAST OF CANTON REPORTED
BY MADISON COUNTY EMA.
&&Thunderstorm Wind, Ashley
- When
- June 20, 8:27 AM CST
- Where
- Ashley County, Crossett
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 33.130, -91.970
Several trees and power lines were blown down along Beach Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Massachusetts, June 20, 20081 death · 2 injured · 2 events
- Hail and Damaging Winds in Mississippi, June 20, 2008$147,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Nebraska, June 20, 2008$332,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Texas, June 20, 2008$38,000 · 2.5 in hail · 30 events
- Hail and Lightning Strikes in Arkansas, June 20, 2008$102,000 · 0.75 in hail · 4 events
- Hail and Damaging Wind in Iowa, June 20, 2008$64,000 · 1 in hail · 9 events
- Flash Flood and Hail in Missouri, June 20, 2008$73,000 · 1.25 in hail · 3 events
- Hail and Damaging Winds in Oklahoma, June 20, 2008$47,000 · 4 in hail · 12 events
- Flash Flood and Hail in Oklahoma, June 20, 2008$60,000 · 2 in hail · 6 events
- Flash Flood and Hail in South Carolina, June 20 to 21, 2008$5,000 · 1.75 in hail · 28 events
- Damaging Wind in Pennsylvania, June 20, 2008$30,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in North Carolina, June 20, 20082 injured · 0.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115716.